Minnesota, 2024

Hail in Minnesota, September 21, 2024

September 21, 2024 · NWS ARX · 2 events in 1 county or zone

During the late afternoon hours on September 21st, an outflow boundary helped develop a supercell thunderstorm in Fillmore County. Soon after it developed it dropped golf ball sized hail two miles east of Whalan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$82,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late afternoon hours on September 21st, an outflow boundary helped develop a supercell thunderstorm in Fillmore County. Soon after it developed it dropped golf ball sized hail two miles east of Whalan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 21, 2:23 PM CST, 19 minutes earlier. Its key messages:

  • Showers and storms into tonight, few could be strong to severe. Rain chances linger for parts of northeast IA/southern or west central WI into Sunday
  • Below normal temps into early next week.
Area forecast discussion, Sep 21, 2:23 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
323 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Showers and storms into tonight, few could be strong to
  severe. Rain chances linger for parts of northeast IA/southern
  or west central WI into Sunday

- Below normal temps into early next week.

&&

.DISCUSSION...
Issued at 315 PM CDT Sat Sep 21 2024

Overview:

Water vapor satellite imagery, heights, and lightning show a
trough over southern Canada with another area of closed 500mb
low pressure approaching the Four Corners region with a ridge
over the Southern Plains. Lightning was occurring with scattered
convection over parts of central and eastern WI and along a cold
front across MN as well as ahead of the storm system in the
southwest U.S. With the warm front lifting north, we did have a
few strong to severe storms move through parts of northeast Iowa
and western WI. At 20Z...an outflow boundary was pushing
through parts of southwest WI with the surface warm front
between PDC and DBQ. The surface cold front had pushed to south
central MN, however there were showers continuing west of this
area.

Rest of today through Sunday night:

The Canadian trough will continue to swing through the
Mississippi Valley through Sunday morning. The will drag a cold
front through the forecast area. Meanwhile, the closed low over
the Four Corners region will open up and shift eastward through
the Central Plains. Moisture transport will continue through the
evening hours across the forecast area with MUCAPE of 2000J/kg
per the SPC Mesoscale page, however the SBCAPE is around
2500J/kg across northern Iowa. Scattered showers and
thunderstorms will continue ahead of the cold front with strong
to severe storms possible due to the CAPE and effective shear
around 45kts. The convection and outflow boundary could temper
the severe potential farther north, however the instability and
downdraft CAPE of 1200J/kg or higher could lead to some strong
to severe storms. The winds will veer with time, however the
instability lingers into the evening. The CAMs were dry for the
early day/early afternoon convection, thus not doing well with
the pre-frontal storms. Hopefully, the RAP/HRRR has a handle on
increasing convection through the afternoon with the
showers/storms gradually pushing east through 07Z. The CAMs do
hint at re-developing across the southern part of the forecast
area for after 07Z into Sunday morning. Showers should gradually
exit the area during the afternoon with cooler air for the area.
Highs Sunday should top out in the mid 60s and lower 70s, more
seasonable for this time of year.

Monday through the week:

Behind the weekend cold frontal system, cooler conditions look to
continue for the start the week with highs in the upper 60s to low
70s and lows in the 40s to low 50s. Model guidance continues to
suggest a shortwave trough in the northern flow while shortwave
energy slides just south of the local area for the early part of the
work week. There remain some differences between the individual
GEFS/ECMWF ens solutions on precipitation potential. However, have
noted a very slight trend towards a drier solution in the most
recent blended model guidance, which currently keeps 15-20% chances
in far southwest WI for late Monday night into Tuesday.

Behind the upper level trough, guidance looks to favor upper level
ridging building eastward. Still some variability, but GEFS/EPS ens
solutions do not show a strong/definitive QPF signal through much of
the rest of the week. Otherwise, temperatures are forecast to
gradually increase back into the mid/upper 70s by the end of the
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1255 PM CDT Sat Sep 21 2024

A warm front is lifting into the area today followed by a cold front
tonight.  These weather systems will bring scattered showers and
thunderstorms to the area.  The hi-res CAMs are going to have to
catch of with the showers developing with the warm front at the
models were dry.   Will continue to refine the timing of
showers/storms until the drier and cooler air arrives.  It appears
the showers/storms exit RST by around 06 or 07Z and 09Z at KLSE,
however re-development will be possible until the mid-level trough
pushes through Sunday morning. South to southeast surface winds 5 to
15kts with some stronger gusts at KRST shift to the southwest and
northwest with the frontal passage this afternoon and early this
evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...EMS/Zapotocny
AVIATION...Zapotocny
Hazardous weather outlook, Sep 21, 1:22 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
222 PM CDT Sat Sep 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
222 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms with a lightning risk are expected into the
evening hours. Stronger storms, primarily in northeast Iowa and
western Wisconsin could occasionally bring hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe storms remain possible Sunday, generally south
of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not anticipated, observations
of hail or gusty winds would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/Shea

In the hours before

Local storm report, Sep 21, 1:12 PM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
212 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Hail             5 W Hillsboro           43.65N 90.43W
09/21/2024  E1.00 Inch       Vernon             WI   Emergency Mngr

            Reported by Hillsboro EM.

&&
Local storm report, Sep 21, 1:14 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
214 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Hail             3 NW Mather             44.17N 90.35W
09/21/2024  E0.25 Inch       Jackson            WI   CO-OP Observer

            Reported as slivers.

&&
Local storm report, Sep 21, 1:28 PM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
228 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Hail             Holmen                  43.97N 91.26W
09/21/2024  E0.50 Inch       La Crosse          WI   Public

            Time estimated.

&&
Local storm report, Sep 21, 2:00 PM CST, 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service La Crosse WI
300 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Hail             Ferryville              43.35N 91.08W
09/21/2024  E0.25 Inch       Crawford           WI   Public

            Relayed via MPing.

1140 AM     Hail             2 N Prairie Du Chien    43.07N 91.14W
09/21/2024  M0.25 Inch       Crawford           WI   Public

1200 PM     Hail             Readstown               43.45N 90.76W
09/21/2024  M0.25 Inch       Vernon             WI   Trained Spotter

1237 PM     Hail             Holmen                  43.97N 91.26W
09/21/2024  E0.50 Inch       La Crosse          WI   Public

            Time estimated.

1237 PM     Hail             2 NW Four Corners       44.10N 90.94W
09/21/2024  E1.00 Inch       Monroe             WI   Public

            Time estimated. Social Media report.

1240 PM     Hail             4 W North Bend          44.09N 91.19W
09/21/2024  M1.25 Inch       Trempealeau        WI   Public

0157 PM     Hail             5 W Hillsboro           43.65N 90.43W
09/21/2024  E1.00 Inch       Vernon             WI   Emergency Mngr

            Reported by Hillsboro EM.

0201 PM     Hail             3 NW Mather             44.17N 90.35W
09/21/2024  E0.25 Inch       Jackson            WI   CO-OP Observer

            Reported as slivers.

&&
Local storm report, Sep 21, 2:05 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
305 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Hail             4 S Colby               44.85N 90.32W
09/21/2024  M0.25 Inch       Clark              WI   Public

            Lasted approx 5 min.

&&
Special weather statement, Sep 21, 2:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat Sep 21 2024

WIZ017-212100-
Taylor WI-
332 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TAYLOR COUNTY
THROUGH 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 15 miles southeast of Ladysmith, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jump River around 340 PM CDT.

Other locations impacted by this storm include County Roads D And N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4525 9051 4528 9092 4538 9092 4538 9050
TIME...MOT...LOC 2032Z 266DEG 19KT 4531 9087

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fillmore

When
September 21, 2:42 PM CST
Where
Fillmore County, 2 mi E of Whalan
Measured
1.75 in hail
Property damage
$23,000
Crop damage
$82,000
Reported by
Trained Spotter
Coordinates
43.730, -91.890

Trained spotters reported golf ball sized hail 2 miles east of Whalan.

Hail, Fillmore

When
September 21, 2:53 PM CST
Where
Fillmore County, Bratsberg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.730, -91.770

Emergency management reported nickel sized hail in Bratsberg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213477, 1213478.